Pennsylvania, 2018Damaging Winds in Pennsylvania, June 18, 2018
June 18, 2018 · NWS PBZ · 12 events in 5 counties and zones
Heat and humidity was in place across western Pennsylvania underneath a strong ridge, which allowed instability to build during the afternoon of June 18th. Thunderstorms initially formed on a lake breeze boundary off of Lake Erie and dropped southeastward across areas north of Pittsburgh, resulting in a few wind damage events in Clarion and Jefferson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat and humidity was in place across western Pennsylvania underneath a strong ridge, which allowed instability to build during the afternoon of June 18th. Thunderstorms initially formed on a lake breeze boundary off of Lake Erie and dropped southeastward across areas north of Pittsburgh, resulting in a few wind damage events in Clarion and Jefferson Counties. A second round of storms formed along a cold front and dropped in a similar fashion across western Pennsylvania, again resulting in some wind damage reports northeast of Pittsburgh. The storms diurnally weakened thereafter, with the severe weather threat over by midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 12:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 18, 12:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Mon Jun 18 2018
.SYNOPSIS...
Hot and humid weather is expected today, with some scattered
storms mainly north of Pittsburgh. An approaching front will
bring better rain chances areawide beginning tonight and into
the middle of the week. Slightly cooler air will follow.
&&
.NEAR TERM /THROUGH TONIGHT/...
Only minor changes were made with the noon update to the
forecast. Perhaps the biggest change was to slightly raise pops
across far north locations with lake breeze convection this
afternoon. A line of thunderstorms has already developed along
Lake Erie, and this line is expected to move southeast during
the day. Previous discussion follows.
A 590 dm ridge remains in control today. For most, the main
story will be the heat and humidity, with widespread high
temperatures at 90 or above expected, along with dewpoints in
the lower 70s. Elected to issue a Heat Advisory for much of
southeast Ohio and a portion of the WV northern panhandle,
thinking that clouds/rain will hold off long enough for heat
index values to reach 100 for a couple of hours. There is bust
potential here if clouds end up being a bit thicker than
expected, holding temperatures down, but felt confident enough
to issue for this area.
Otherwise, a frontal boundary will be the main weather player
through tonight, reaching the southern Great Lakes by this
evening and then into the heart of the CWA by morning. Have kept
chance PoPs to the north of Pittsburgh today, and then spread
likely values into the northern half of the CWA tonight. SPC has
a marginal risk of severe storms near/north of I-80 today.
Although mid level lapse rates/CAPE aloft look meager for hail,
some mid- level dry air could allow for a downburst storm or
two. With PWAT values surging to around 2 inches ahead of the
front and warm cloud depths increasing, efficient rainfall
production can be expected from any storm, especially tonight.
Another warm and humid night can be expected. Also,
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front will continue to sag southward on Tuesday, and then
stall out near the Mason-Dixon Line through Wednesday. PoPs have
been maximized in this area near the boundary. Rainfall totals
will need to be monitored across the south as high PWAT, deep
warm cloud depths, and the focusing mechanism of the front could
allow for locally heavy rainfall. WPC has a slight risk of
excessive rainfall across our southern counties Tuesday/Tuesday
night, which seems justified. A marginal severe storm risk is in
place near the front as well, although moist soundings and
fairly weak flow should limit this potential to one or two
wind-producing storms. Lower PoPs reside to the north, as the
front may waver a bit. The boundary may finally get a southerly
push Wednesday night as a mid-level trough axis passes, with
decreasing rain chances.
The passage of the front will take the edge off of the heat, but
above-normal temperatures in the upper 70s and lower to mid 80s
will persist.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A mainly dry period still seems possible Thursday/Thursday night
with the front remaining off to the south, but held on to some
low PoPs for now. A low pressure wave will ride the boundary
across the Mississippi on Friday and across the southern Great
Lakes this weekend. This will push the front back north, with
increasing rain chances once again. Temperatures will not stray
far from climatology through the extended period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions will persist this evening, marred only by a
passing shower or thunderstorm associated with the Lake Erie
lake breeze boundary north of I-80. The ridge shifts southward
this evening/overnight as a cold front approaches from the N.
The front will bring more widespread shower/tstm chances from
N-S. MVFR cigs are expected to develop overnight with moisture
pooling along the front. Did not trend the ceilings as low as
guidance wants to take it.
Gusty west wind will shift to northwesterly tonight behind the
front. There is a low, but non-zero llws possibility early
Tuesday, but confidence was too low for inclusion at this time.
OUTLOOK...
Periodic restrictions are possible through Fri as the front
stalls and wavers across the OH Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039-040-048-
049-057>059-068-069.
PA...None.
WV...Heat Advisory until 8 PM EDT this evening for WVZ004-012.
&&Hazardous weather outlook, Jun 18, 3:19 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Mon Jun 18 2018
MDZ001-OHZ050-PAZ029-031-075-076-WVZ002-003-021-509>514-190830-
Garrett-Jefferson-Washington-Greene-Fayette-Fayette Ridges-Brooke-
Ohio-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Locally heavy rainfall is expected along a slow-moving front Tuesday
and Tuesday night, with possible isolated flooding issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039-040-048-049-057>059-068-069-WVZ004-012-190830-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Marshall-Wetzel-
419 AM EDT Mon Jun 18 2018
...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Locally heavy rainfall is expected near a slow-moving front Tuesday
and Tuesday night, with possible isolated flooding issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-015-016-190830-
Mercer-Venango-Forest-Clarion-Jefferson-
419 AM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening, with a damaging wind gust or two possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ041-PAZ013-014-020>023-073-074-WVZ001-190830-
Columbiana-Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana-
Westmoreland-Westmoreland Ridges-Hancock-
419 AM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The threat of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Butler
- When
- June 18, 2:00 PM EST
- Where
- Butler County, 0.86 mi SW of Six Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.140, -79.780
The county emergency manager reported a tree and wires were blown down onto Route 58 east of Eau Claire, with the road closed as a result.
Thunderstorm Wind, Armstrong
- When
- June 18, 2:07 PM EST
- Where
- Armstrong County, 2.85 mi NNE of Parker City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.139, -79.682
County 911 offficials reported trees blown down on North Riverview Drive.
Thunderstorm Wind, Clarion
- When
- June 18, 2:22 PM EST
- Where
- Clarion County, 2.12 mi WSW of Clarion Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.214, -79.485
County 911 officials reported that trees were blown down on Beaver Furnace Road.
Thunderstorm Wind, Clarion
- When
- June 18, 2:25 PM EST
- Where
- Clarion County, 1.75 mi WNW of Limestone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.142, -79.359
County 911 officials reported that trees were blown down on East Reidsburg Road.
Thunderstorm Wind, Jefferson
- When
- June 18, 3:08 PM EST
- Where
- Jefferson County, 0.6 mi WSW of Big Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.967, -78.881
County 911 officials reported single trees blown down on both Aloe Park Road and at the intersection of West Main Stree and Watts Street.
Thunderstorm Wind, Forest
- When
- June 18, 7:55 PM EST
- Where
- Forest County, 0.86 mi SE of East Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 41.570, -79.410
County law enforcement reported that trees were blown down on Fleming Hill Road.
Thunderstorm Wind, Forest
- When
- June 18, 8:09 PM EST
- Where
- Forest County, 0.68 mi ESE of Tionesta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.495, -79.459
County 911 officials reported that trees blown onto power lines along Faulkner Drive.
Thunderstorm Wind, Clarion
- When
- June 18, 8:45 PM EST
- Where
- Clarion County, 1.35 mi SE of North Pine Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.387, -79.210
County 911 officials reported a large tree and power lines were blown down on Greenwood Road.
Thunderstorm Wind, Jefferson
- When
- June 18, 9:17 PM EST
- Where
- Jefferson County, Sigel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -79.120
County law enforcement reported that trees were blown down on the northwest side of Sigel.
Thunderstorm Wind, Jefferson
- When
- June 18, 9:35 PM EST
- Where
- Jefferson County, 0.29 mi SSE of Reynoldsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.096, -78.898
The Reynoldsville Fire Department reported trees blown down in the Reynoldsville Area, including one on Point View Road.
Thunderstorm Wind, Armstrong
- When
- June 18, 9:36 PM EST
- Where
- Armstrong County, 1.23 mi NE of Parker City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.110, -79.681
County 911 officials reported that trees were blown down on North Riverview Drive.
Thunderstorm Wind, Armstrong
- When
- June 18, 10:12 PM EST
- Where
- Armstrong County, 0.83 mi S of Mahoning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.918, -79.452
County 911 officials reported that a tree and utility lines were blown down, blocking Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, June 18, 20181 death · 1 injured · 50 kt wind · 3 events
- Heat in Maryland, June 18, 20181 death · 5 events
- Flash Flooding and Flooding in Texas, June 18 to 20, 2018$400,000 · 30 events
- Flash Flooding in Texas, June 18 to 19, 2018$605,000 · 3 events
- Flash Flood in Illinois, June 18, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strikes in Vermont, June 18, 2018$161,000 · 70 kt wind · 8 events
- Flash Flood and Hail in Colorado, June 18 to 19, 2018$10,000 · 3 in hail · 62 events
- Heat and Damaging Winds in New York, June 18, 20181 injured · $1,000 · 50 kt wind · 51 events
- Damaging Winds in Pennsylvania, June 18, 2018$90,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 18, 2018$75,000 · 50 kt wind · 8 events
- Flooding in Montana, June 18 to 26, 2018$70,000 · 3 events
- Flash Flood and Damaging Winds in New York, June 18, 2018$50,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769924, 769934, 769935, 769940, 769946, 769950, 769955, 769959, 769962, 769979, 769980, 769981.